Family and Caregiver Schizophrenia Discussion Forum

Worried that my son is taking too much medication

My son has been on 20 mg of olanzapine and 600 mg of quetiapine for about 6 weeks. He says he’s feeling better than he ever has regarding voices and delusions. The voices have about totally gone away and he says that he’s not thinking delusional thoughts.

I’m pretty sure he’s gaining some weight but don’t know exactly how much.

His psychiatrist has said that he might start tapering the quetiapine and probably would if my son wanted him to, but I don’t think he does because he says he’s terrified of the voices coming back.

I have yet to find anything that says taking this amount of drugs is a good idea. This paper: High Dose Antipsychotic Therapy (HDAT) (In patients aged 18 years and over) says it is not a good idea and combination treatments should be limited to an equivalent 100% maximum dose. The paper provides a table at the end:

which shows that 10 mg of olanzapine and 375 mg of quetiapine is what would be safe and effective.

Has anyone else had experience with psychiatrists prescribing more than the maximum dose of APs either alone or in combination?

How wonderful that your son is feeling better! However, you are wise to be doing the research and actively engaged with the psychiatrist. Keep sharing your concerns. My idea is that tapering a drug in very small increments shouldn’t cause a dramatic change, and it can always go back up if your son and the doctor (and you, ideally) agree to it, or discuss other options.

1 Like

Thanks @hope4us. I agree completely with this. It’s good to have some support for me being involved.

My son has given me permission to raise my concern with his psychiatrist and ask if a small (say 50 mg/mo,) taper of quetiapine should be attempted.

Given his fears about the voices and delusions coming back he’d have to have a reassurance from the psychiatrist that he could up-titrate successfully.

Thank you for sharing this chart. So informative and interesting.
Our son was prescribed and took 40mg Zyprexa for about 6 months. I had a very hard time finding any information that supported anyone being given twice the highest therapeutic dose. Basically he needed a higher and higher dose to remain stable.
I raised the concern as you are doing and asked about Clozaril. It turns out this doctor wasn’t certified (if that’s the right word) to prescribe Clozaril but referred our son to another doctor.
Long story short, he switched to a 300 mg dose of Clozaril very slowly titrating up while titrating the Zyprexa down. It’s been 2 months now with Clozaril as his only med and he is very stable but, an unexpected bonus, his negative symptoms are better also.
I still worry that the 40mg Zyprexa might have done some other harm to his body or brain.
Sure isn’t a lot of literature on this topic.
Good luck and am curious to hear what the doctor says.

1 Like

Wow. If you go by the chart, 300 mg of Clozaril is at 33% maximum whereas 40 mg of Zyprexa is 200% of maximum. That’s quite a drop. His psychiatrist is clozapine certified. I’ll bring it up. Not sure why he doesn’t push for it.

I’ve often wondered if an AP med is discontinued and then started again, it is as effective as the first time.

My son’s psychiatrist said that it is often not as effective. One has to wonder, then, has some permanent change been made in the brain?

My understanding is in certain circumstances high dosages can desensitize receptors. Olanzapine and many other atypicals are typically titrated up as well as down, I’d expect that the 20/600 mix was a destination rather than a starting point.

I go through dizziness phases while titrating up on most atypicals. I’ve always done monotherapy, but I have had overlaps of medications during transitions. When I questioned it, I was told it’s a bit simplistic to look at things this way when the receptors don’t overlap and even when they do I was told effects aren’t always additive.

Since my son is stable I don’t think the dosage of anything will increase. My son doesn’t seem inclined to push for a reduction because he’s afraid of symptoms coming back, but he has given me permission to ask about safety concerns in a Zoom meeting today with his psychiatrist. I’d also like to know what the plan is for finding a dose that does the job at the lower end of the effective range so that long-term side effects are avoided, which I want to ask him about also.

This article is interesting: https://en.wikipedia.org/wiki/Effective_dose_(pharmacology).

1 Like